Hail, Mitchell
- When
- July 21, 12:35 PM CST
- Where
- Mitchell County, Carpenter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.417, -93.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:21 AM CST, 11 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 221 AM CDT SAT JUL 21 2001 ...FORECAST PROBLEM WILL AGAIN BE CONVECTION... DATA ANALYSIS SHOWING A WEAK TROUGH EXTENDING ACROSS IOWA INTO NORTHERN ILLINOIS. THIS IN CONJUNCTION WITH A SUBTLE THETA-E RIDGE JUST NORTH OF THE BOUNDARY...SOME LOW LEVEL MOISTURE TRANSPORT AND INSTABILITY HAS CAUSED SCATTERED THUNDERSTORMS ACROSS NORTHERN IOWA AND EXTREME SOUTHWESTERN WISCONSIN. RAINFALL RATES WITH THE STORM OVER GRANT COUNTY HAVE BEEN 2 TO 3 INCHES PER HOUR. EXPECT STORMS TO DIE OFF THIS MORNING WITH AREAS OF FOG ACROSS THE FORECAST AREA. RESIDUAL CLOUD DEBRIS WILL AGAIN KEEP MAX TEMPERATURES DOWN SOME...SIMILAR TO FRIDAY. PERSISTENCE A GOOD BET TODAY. 21/00Z ETA...WHICH IS PREFERRED...BRINGS A THETA-E RIDGE INTO THE FORECAST AREA AROUND 22/03Z. LOOK FOR THIS TO BE THE MAIN TRIGGER FOR SATURDAY NIGHT CONVECTION...ALONG WITH SATURDAY AFTERNOON/EVENING THUNDERSTORMS IN THE VICINITY OF THE LAKE BREEZE BOUNDARIES. UPPER LEVEL RIDGE GRADUALLY BREAKS DOWN...PUSHING THE WARMEST BOUNDARY LAYER AIR INTO THE REGION ON SUNDAY. THIS WILL INCREASE TEMPERATURES AS WELL AS THE SEVERE THREAT AHEAD OF THE SURFACE FRONT. SOUNDING FORECASTS INDICATE MIDDLE AND UPPER 90S FOR SUNDAY. THE FRONT SHOULD EXTEND FROM KDLH-KFSD SUNDAY EVENING. NEAR THE BOUNDARY THE AIRMASS WILL BE CAPPED...WITH THE CAP WEAKENING WELL AHEAD OF IT. SKEPTICAL OF ETAS QPF IN THIS REGION AS THE FRONT REMAINS WELL TO THE WEST. THIS SEEMS TO BE ALONG THE INSTABILITY GRADIENT. CONVECTION SHOULD BE MAINLY THE RESULT OF THE LOW LEVEL JET. AS IT DEVELOPS SUNDAY EVENING...MCS WILL DEVELOP ON THE ELEVATED SIDE OF THE FRONT AND PROPAGATE INTO THE FORECAST AREA. THIS SHOULD BE THE BEST CHANCE OF RAINFALL OVER THE NEXT FEW DAYS. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING @RUKWBCe7KDENWWUS35 KLSE 211555 SPSLSE IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-212300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256701.